Most people don't realize that codeine is an opiate. Yes, this common pain reliever that may be in your medicine cabinet right now is not only an opiate but is also addictive. Overuse can lead to a wide variety of codeine side effects and even death.\r\nWhy Codeine Is Dangerous\r\nDoctors prescribe codeine as one of the milder painkillers effective for coughs or minor discomfort. However, codeine at high does produce the euphoric high many opiate users seek. It is a relaxant, capable of "taking the edge off" for those with untreated co-occurring conditions like anxiety. So people self-medicating through substance abuse may use codeine recreationally, becoming addicted.\r\n\r\nSince codeine is so widely available for mild pain treatment, it is also widely available for abuse. Once addiction sets in it can be very difficult to stop using codeine. There are severe withdrawal symptoms that users experience when trying to quit. These codeine side effects can be very uncomfortable and may lead directly to relapse.\r\nShort-Term Codeine Side Effects\r\nAs said before, codeine overuse produces euphoria. These feelings of feeling drunk can be enjoyable while the drug is in effect. However, there are also negative short-term codeine side effects that are not so pleasant, such as:\r\n\r\n \tNausea\r\n \tVomiting\r\n \tExcessive sleepiness\r\n \tConfusion\r\n \tDry mouth\r\n \tConstipation\r\n \tAllergic rash\r\n \tVertigo\r\n \tDizziness\r\n \tStomach upset\r\n \tLow appetite\r\n \tIndigestion\r\n \tHallucinations\r\n \tTremors\r\n \tDepression\r\n\r\nIn the short-term codeine can also hinder respiration, leading to difficulty breathing, low blood pressure, and a slow heartbeat. Users can pass out, suffer respiratory collapse or even have a heart attack. Combining codeine with other drugs or alcohol makes it even more potent and can lead to overdose or other fatal reactions.\r\n\r\nMost codeine side effects go away as the drug wears off. They usually only last a few hours. But other codeine side effects, like depression or mood changes, can last for years after the drug's abuse.\r\n\r\nOf course, overdose is the most dangerous short-term side effect of codeine. You can see that someone is going through overdose when their skin, lips or nails take on a blue tinge. This low blood oxygen condition is called cyanosis.\r\n\r\nOther signs of overdose include tiny pupils, passing out, shallow breathing, slow heart rate, and chest pain. The person may start vomiting and feel extremely fatigued. Having a very low pulse rate is a sure sign of deadly overdose. Codeine overdose can happen to anyone and may leave permanent brain damage when it is not deadly.\r\nLong-Term Codeine Side Effects\r\nRepeatedly using codeine can lead to long-term health problems that may also be fatal. These side effects include:\r\n\r\n \tSleeplessness\r\n \tNightmares\r\n \tChronic pain\r\n \tLiver damage\r\n \tSeizures\r\n \tOrgan damage\r\n \tComa\r\n \tDeath\r\n\r\nOf course, the biggest problem with long-term codeine abuse is addiction. Overusing codeine is highly destructive and can lead to many life problems. The drug can lead people to the destruction of their finances, relationships, and work. Many of its users break the law to obtain the drug, such as through doctor shopping and street buys.\r\n\r\nOnce addiction sets in, trying to come quit codeine leads to difficult side effects of withdrawal. These symptoms include sleep and mood problems, anxiety, pain, stomach cramping and diarrhea. Detox followed by residential drug rehab may be the best course of action for codeine withdrawal and gaining freedom from the drug. In a residential environment, patients are able to stay away from easy access to the drug while they gain early sobriety and coping skills they need to resist relapse.\r\n\r\nIf you or someone you love are ready to gain freedom from codeine addiction or other substance abuse, call Beaches Recovery now at 8666050532. The right help can give you lasting freedom from addiction.